High Wind, Eddy County Plains
- When
- April 6, 8:00 AM MST to 11:00 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Strong mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 3:46 AM MST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CDT TUE APR 6 2010
.DISCUSSION...
SEE BELOW
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE TAF PERIOD. THE WIND WILL PICK
UP THIS MORNING AND COME FROM THE WEST AS AN UPPER LEVEL TROUGH
APPROACHES. SHORTLY AFTER SUNSET THE WIND WILL DIE BACK DOWN
AGAIN AND TAKE ON A MORE NORTHWESTERLY DIRECTION.
&&
.PREV DISCUSSION... /ISSUED 417 AM CDT TUE APR 6 2010/
DISCUSSION...
AN UPPER LEVEL TROUGH WILL SWING ACROSS THE ROCKIES TODAY AND BRING
WARM AND WINDY CONDITIONS TO THE AREA. THIS TROUGH WILL ALSO PUSH A
FRONT THROUGH THE REGION BRINGING A BRIEF COOL DOWN BEFORE HIGH
PRESSURE RETURNS. EARLY NEXT WEEK ANOTHER TROUGH MAY EVEN BRING THE
POSSIBILITY OF RAIN TO THE REGION.
A DRYLINE DEVELOPED OVER THE AREA YESTERDAY AND RETREATED WESTWARD
OVERNIGHT. CURRENTLY HAVE GOOD LOW LEVEL MOISTURE WITH DEWPOINTS IN
THE 6OS OVER THE EAST. OTHER THAN SOME HIGH CLOUDS DRIFTING OVER
THE AREA SHOULD HAVE MOSTLY SUNNY SKIES TODAY WITH HIGHS IN THE
80... HOWEVER A FRONT WILL BEGIN TO PUSH ACROSS THE AREA RESULTING
IN COOLER AFTERNOON TEMPERATURES OVER THE NORTHWEST.
AS THE UPPER TROUGH APPROACHES THE AREA IT WILL PUSH THE SURFACE LOW
EAST DRAGGING A PACIFIC FRONT THROUGH THE REGION TODAY WITH A STRONG
WEST WIND BEHIND IT. WILL CONTINUE HIGH WIND WARNING FOR GUADALUPE
MOUNTAINS TODAY AND WIND ADVISORY FOR ADJACENT PLAINS. WENT AHEAD
AND ADDED REEVES COUNTY ALONG WITH MOST OF LEA COUNTY TO THE
ADVISORY. WIND WILL BECOME NORTHWEST TONIGHT AS COLDER AIR FILTERS
INTO THE AREA. THIS FRONT WILL KNOCK HIGHS BACK INTO THE 60S FOR
WEDNESDAY AND THURSDAY. AS UPPER RIDGE BUILDS BACK IN FROM THE WEST
HIGHS WILL RETURN TO THE 70S AND 80S FOR THE WEEKEND.
THERE IS HOPE OF SOME RAIN IN THE EXTENDED FORECAST AS THE NEXT
UPPER TROUGH MOVES ACROSS CALIFORNIA MONDAY. MODELS NOT IN AGREEMENT
WITH IT BUT SOME INDICATION OF EVEN POSSIBLE SEVERE WX NEXT WEEK.
GFS DOES BEGIN TO DEVELOP LIGHT PRECIP OVER THE EAST MONDAY
INCREASING COVERAGE TUESDAY AND GUIDANCE POPS DO BEGIN TO INCREASE
EARLY NEXT WEEK. SO WHILE RAIN CHANCES ARE NOT GREAT... AT LEAST
ITS A START. WILL NOT ADD MENTION OF STORMS YET BUT WILL CONTINUE
TO MONITOR.
FIRE WEATHER...
AN EXTREMELY CRITICAL FIRE WEATHER SITUATION IS EXPECTED TODAY WITH
VERY DRY CONDITIONS WEST OF THE DRYLINE AS IT PUSHES EAST... 20 FOOT
WINDS OF 20 MPH OR GREATER... AND HIGH FIRE DANGER EXPECTED ACROSS
SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. OVERALL EXPECT HIGHER
WIND NORTHERN CWA BEING CLOSER TO THE LOW WITH LOWER SOUTH. HAVE
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ALL ZONES
EXCEPT THE RIO GRANDE VALLEY. DO NOT BELIEVE WIND WILL REACH
CRITERIA NEAR PRESIDIO. MARFA PLATEAU AND BIG BEND REGION LOOK
SOMEWHAT MARGINAL ON WIND SPEEDS BUT HAVE INCLUDED THEM IN WARNING.
TEMPERATURES WILL BE COOLER ON WEDNESDAY AND HIGHER RH EXPECTED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR.
&&
76HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 AM CDT TUE APR 6 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 438 AM CDT TUE APR 6 2010 /338 AM MDT TUE APR 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS WILL DEVELOP ACROSS THE GUADALUPE MOUNTAINS EARLY THIS MORNING. SUSTAINED WEST WINDS NEAR 35 TO 45 MPH WITH GUSTS NEAR 75 MPH ARE EXPECTED. A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREA. IN ADDITION...BREEZY WEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ARE EXPECTED ACROSS THE VAN HORN CORRIDOR...DAVIS MOUNTAINS...UPPER TRANS PECOS...AND EDDY COUNTY PLAINS THIS AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS. STRONG WEST WINDS WILL DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. THIS COMBINED WITH VERY LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS. ANY OUTDOOR ACTIVITIES INVOLVING SPARKS OR FLAMES ARE HIGHLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220243.